Dozens of drugs – including eye drops – can cause glaucoma

The bad news is that over three million in the U.S. suffer from glaucoma.

The even worse news is that figure is expected to rise by 58 percent in a little over a decade.

And of course, that’s being blamed on more and more people entering their golden years.

But while it’s true that your glaucoma risk rises along with your age, there may be something else going on here.

Something that even your doctor may not tell you – or even know about.


Don’t lose sight of symptoms

January just happens to be National Glaucoma Awareness month. And the Glaucoma Research Foundation wants you to spread the word!

That’s a great idea. And while you’re raising awareness about this vision-stealing eye disease, here’s something else to share: dozens of drugs can trigger glaucoma.

I’m talking about meds such as steroids, Prozac, Zantac, antibiotics like Bactrim and Septra, and drugs for anxiety such as Effexor.

The list is a long one, with some meds being associated with open-angle glaucoma (the most common type), and some angle-closure glaucoma. Both kinds result in clogging of the drainage canals that increases pressure in the eye, with the second kind considered a medical emergency.

Both, however, can lead to blindness. And if you don’t know what the symptoms are and don’t act quickly enough, you could lose your vision.

But what’s so unbelievable is that these drugs are prescribed, for the most part, without clear and specific warnings about the risk and what to watch out for. And that’s especially true for steroids.

Certainly, not everyone who takes a steroid is going to develop glaucoma. But for anyone who has a family history of the eye disease, is nearsighted, or has conditions such as rheumatoid arthritis and even diabetes, the risk can be much higher.

And using steroid eye drops (which are typically prescribed for weeks after cataract surgery), is said to be most commonly associated with getting glaucoma.

It certainly looks like of all the side effects we’re warned about that can come from drugs, those affecting our eyes somehow got relegated to the bottom of the barrel. Because it’s not only glaucoma, but a whole host of other vision problems (I’ll tell you more about those in a minute) that can result from taking certain meds. And many times your doctor won’t be warning you because he doesn’t even realize it himself!

So, the first thing you need to know is what some of the symptoms of glaucoma are, and act quickly in seeing your eye doctor if you’re experiencing any.

For acute angle-closure glaucoma, which as I said is a medical emergency, symptoms include severe pain in your eye along with nausea, redness, blurred vision and halos around lights.

The chief signs of open-angle glaucoma include blind spots in your peripheral (side) vision, which can appear in both eyes. In advanced cases, people develop tunnel vision.

While glaucoma probably tops the list of frightening eye problems, there are other ways that drugs can interfere with your vision, such as: dry eye (from meds such as diuretics, statins and antihistamines), a condition called IFIS or “floppy iris syndrome” that can be triggered by the prostate drug Flomax, and acute sensitivity to sunlight.

And if you’re taking any meds for a prolonged period of time – especially steroids — be sure your eye doctor is testing you for glaucoma.

Because it looks like the best thing you can do for National Glaucoma Awareness month is to be aware for a lot longer than 31 days!

“U.S. glaucoma cases expected to surge by 2030” Mary Elizabeth Dallas, January 6, 2017, WebMD, webmd.com